Petersen: What you need to know on National Fentanyl Awareness Day
Tuesday, May 9, 2023, is the second annual National Fentanyl Awareness Day. By now, I’m pretty sure everyone who is reading this has heard about the fentanyl epidemic that is a scourge on our society. However, there are many misunderstandings and stigmatizing factors surrounding it because it is considered an illicit drug, which many erroneously believe that only addicts use and overdose from. This is a gross misperception.
In a report by the Department of Health and Human Services titled “Results from the 2018 National Survey on Drug use and Health,” fentanyl is not even mentioned in that report. Now five years later, we have an epidemic in our country with over half a million U.S. citizens who have died from fentanyl poisoning, not fentanyl overdose. There is a difference.
The vast majority of people who die from this drug are not even aware they are taking it. My son was one of them. My only child at the age of 37 was found slumped over at his desk with his reading glasses still on, while he was working at his computer from home on a Saturday afternoon in 2021. The state toxicology report, which is required when a cause of death is unknown, revealed only two substances in his blood: THC and fentanyl.
A fatal amount of fentanyl is equivalent in size to about 3-5 grains of sugar. You cannot see it, smell or taste it, even if you ingest it. However, it will quickly move into your bloodstream and reach the receptors of your brain that control breathing functions and your brain will shut your breathing down. It can take less than five minutes.
What you need to know is that there is a way to save people who have just consumed fentanyl, and it is called Naloxone — also known as Narcan. It must be administered right away to be effective, and it comes both in nasal and injectable form. Eagle County Paramedic Services in Edwards is currently giving away free Naloxone nasal sprays, and I would highly recommend that everybody has one on hand in their car and one in their home.
Support Local Journalism
You never know when you might be able to save someone’s life. Signs that someone is reacting to fentanyl poisoning include pinpoint pupils, clammy skin, and choking or gurgling sounds. If you are in doubt about whether it is fentanyl, you can still administer Naloxone without concern about other side effects. Always stay with the person you have administered Naloxone to until medical emergency help arrives and roll them on their side to keep them from choking. Colorado is known as a “Good Samaritan” state and has laws in place that will protect those who are overdosing and anyone assisting them in an emergency situation.
Fentanyl test strips are also available from most pharmacies and if you are using any kind of drug that is not bought from a reputable distribution source, you should test those substances before using them. My strong recommendation is don’t use anything if you do not know where it came from. In my son’s case, it was apparent that he received fentanyl from a person he knew who did not know the substance was laced, but we will never know for sure.
The number of deaths related to fentanyl are growing at an exponential rate. Fentanyl has remained the leading cause of death for Americans aged between 18 and 45 since 2019, surpassing suicide, car accidents, COVID-19, and cancer, according to CDC data compiled by the U.S. advocacy group Families Against Fentanyl in a December 2021 report.
I have published a booklet: “FENTANYL … What you NEED to know.” If you would like to request a booklet or make a donation to continue printing and distribution, please go to: SeekingSanctuaries.com-fentanyl-awareness-1.